September 1988

Anaphylactic Shock due to Dacarbazine (NSC 45388)

Author Affiliations

Department of Pediatrics Division of Hematology/Oncology State University of New York–Health Science Center at Brooklyn Brooklyn, NY 11203

Am J Dis Child. 1988;142(9):918. doi:10.1001/archpedi.1988.02150090016009

Sir.—Dacarbazine, an imidazole carboxamide, has been used mainly in the treatment of malignant melanoma, sarcomas, and Hodgkin's disease.1,2 It has not been used as widely in the treatment of pediatric malignancies; however, the drug has been shown to be effective in the treatment of neuroblastoma.3 Adverse effects of this drug include anorexia, nausea, vomiting, bone marrow suppression, hepatotoxicity, an influenzalike syndrome, facial flushing and parasthesia, photosensitivity reactions, and veno-occlusive disease.4,5 To our knowledge, hypersensitivity reactions have not been reported. We describe a child in whom anaphylactic shock developed while receiving dacarbazine infusion.

Patient Report.—The patient, a 3-year-old girl with widespread neuroblastoma, was hospitalized to receive chemotherapy consisting of cyclophosphamide (750 mg/m2 intravenously [IV] once on day 1), vincristine (1.5 mg/m2 IV on day 5), and dacarbazine (25 mg/m2 one-hour IV infusion on days 1 through 5). She had no known allergies. The

First Page Preview View Large
First page PDF preview
First page PDF preview